Missouri, 2005

Hail in Missouri, September 3, 2005

September 3, 2005 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 3, 9:48 AM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 3, 9:48 AM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 AM CDT SAT SEP 3 2005

.UPDATE...

MADE A COUPLE OF VERY MINOR TWEAK TO GOING GRIDS. FIRST...TEMPS
RUNNING A BIT AHEAD OF THIS TIME YESTERDAY AND OUR MORNING SOUNDING
DOES SHOW TEMPS 1-2C WARMER THAN 24 HOURS AGO FROM 950-850MB. NUDGED
TEMPS UPWARD SOME TO AT LEAST YESTERDAYS LEVELS AND A DEGREE OR TWO
WARMER THAN YESTERDAY IN SPOTS.

SECOND TWEAK WAS TO DELAY ONSET OF ISOLATED CONVECTION UNTIL THIS
AFTERNOON AND EXPAND THE AREA TO INCLUDE WEST CENTRAL MISSOURI. 12Z
SOUNDING SHOWS SOME FAIRLY STEEP LAPSE RATES FROM JUST ABOVE THE
BOUNDARY LAYER UP TO NEARLY 500 MB. MODIFYING THE SOUNDING FOR
AFTERNOON HEATING/MIXING YIELDS MLCAPES BETWEEN 1000-1500 J/KG WITH
NO INHIBITION. 15Z SURFACE STREAMLINE ANALYSIS DOES SHOW A
CONVERGENCE AXIS SETTING UP ROUGHLY ALONG THE KS/MO BORDER WHICH
COULD SERVE AS A FOCUSING MECHANISM FOR CONVECTION THIS AFTERNOON.
ALSO DIFFERENTIAL HEATING BETWEEN THE HIGHER TERRAIN OF THE PLATEAU
AND LOWER ELEVATIONS COULD LEAD TO SOME LOCALIZED CONVERGENCE AND
ISOLATED CONVECTION DEVELOPING OVER THE WESTERN PORTIONS OF THE
PLATEAU.

IZZI

&&

.AVIATION...

FOR THE 18Z TAFS...VFR CONDITIONS WILL GENERALLY BE THE RULE OVER
THE NEXT 24 HOURS. THERE IS AN OUTSIDE CHANCE THAT AN ISOLATED STORM
COULD AFFECT EITHER TERMINAL THIS AFTERNOON...BUT THE CHANCES ARE
FAR TOO LOW TO WARRANT INCLUSION IN THE TAFS. WILL AMEND IF STORMS
APPEAR IMMINENT.

IZZI

&&

.PREV DISCUSSION...

PRIMARY FORECAST CHALLENGE IS CHANCE FOR CONVECTION THIS AFTERNOON.
WATER VAPOR IMAGERY AND PROFILERS SHOW SHORTWAVE OVER WESTERN KANSAS
EARLY THIS MORNING...WITH GRANADA PROFILER CONFIRMING A WELL DEFINED
MID LEVEL SHORTWAVE PASSAGE AT ABOUT 01Z. NAM INITIALIZED THIS
FEATURE WELL...AND SHOWS IT MOVING VERY SLOWLY EASTWARD TODAY. NAM
DOES BREAK OUT SOME LIGHT CONVECTIVE PRECIP OVER FAR SW MO THIS
AFTERNOON AHEAD OF THIS SHORTWAVE. LOOKING AT ETABUFR SOUNDINGS...
WITH SURFACE TEMPS IN THE UPPER 80S AND DEWPOINTS IN THE MID
60S...MLCAPES PUSH 1000 J/KG WITH VIRTUALLY NO CAP. THINK THAT GOING
SLIGHT CHANCE POPS OVER FAR SRN COUNTIES LOOKS GOOD. WITH A
RELATIVELY WIDE DEWPOINT DEPRESSION IN THE LOWEST 200 MB THIS
AFTERNOON...THINK THAT ISOLATED SEVERE WIND GUSTS ARE ALSO
POSSIBLE. WINDEX GIVES A MAXIMUM POTENTIAL GUST OF 69 KNOTS...SO
WILL PUT IN HWO EVEN THOUGH COVERAGE OF CONVECTION WILL BE 20
PERCENT AT BEST.

REMAINDER OF THE FORECAST LOOKS BENIGN...WITH SUBTROPICAL RIDGE
BUILDING INTO THE AREA ON SUNDAY...AND RIDGE AXIS REMAINING NEAR OR
DIRECTLY OVER THE REGION THROUGH MUCH OF THE UPCOMING WORK WEEK. A
VIGOROUS SHORTWAVE DOES DIG INTO THE NRN HIGH PLAINS TOWARDS
FRIDAY...BUT SHOULD SLIDE WELL TO OUR NORTH.

BROWNING

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 3, 10:28 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1128 AM CDT SAT SEP 3 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1128 AM CDT SAT SEP 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...THE MOST INTENSE STORMS COULD PRODUCE:
    FREQUENT CLOUD TO GROUND LIGHTNING.
    HEAVY RAIN.
    AND LOCALLY DAMAGING WIND GUSTS UP TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  MAINLY SOUTHWEST OF AN OSCEOLA TO WEST PLAINS LINE FROM 2 PM TO 8
  PM.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL DEVELOP OVER MAINLY SOUTHERN AND
  WESTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND LINGER
  INTO THE EARLY EVENING. SUFFICIENT INSTABILITY WILL BE PRESENT FOR
  AN ISOLATED STRONG TO SEVERE THUNDERSTORM OR TWO...WITH VERY
  ISOLATED DAMAGING WIND GUSTS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY/BROWNING/IZZI

The radar

The Springfield radar (KSGF), 67 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Newton

When
September 3, 11:55 AM CST
Where
Newton County, Wentworth
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.983, -94.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475155.